Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 121, NWS Las Vegas, NV

September 1, 2023Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 7:10 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2023, 7:10 PM PDT (02:10 UTC)
Expired
Sep 1, 2023, 10:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:00 PM PDTFLASH FLOOD5 Wnw Moapa, NVRanch Road in Moapa closed due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

870 
WGUS55 KVEF 020210
FFWVEF
NVC003-017-020515-
/O.NEW.KVEF.FF.W.0121.230902T0210Z-230902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
710 PM PDT Fri Sep 1 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South Central Lincoln County in south central Nevada...
  North Central Clark County in southern Nevada...

* Until 1015 PM PDT.

* At 710 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Moapa Town, Coyote Springs, Sr 168 Mile Marker 21, Hayford Pk and 
  Gass Pk.

This includes the following roads...
	Interstate 15 in Nevada between mile markers 61 and 78.
	Highway 93 in Lincoln County between mile marker 1 and 16.
	Highway 93 in Clark County between mile marker 53 and 86.
	State Route 168 in Clark County between mile marker 1 and 21.

This includes the following streams and drainages...
  Wildcat Wash, Farrier Wash, Pahranagat Wash, Battleship Wash, 
  Meadow Valley Wash, Weiser Wash, Whitmore Wash, Muddy River, 
  California Wash and Kane Springs Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3710 11499 3677 11453 3633 11490 3633 11518
      3668 11548

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MW
2 follow-up statements
537 
WGUS75 KVEF 020352
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
852 PM PDT Fri Sep 1 2023

NVC003-017-020515-
/O.CON.KVEF.FF.W.0121.000000T0000Z-230902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Lincoln NV-
852 PM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT THIS 
EVENING FOR SOUTH CENTRAL LINCOLN AND NORTH CENTRAL CLARK COUNTIES...

At 852 PM PDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain were moving out of north central 
Clark and into Lincoln County. Between 1 and 2 inches of rain have 
fallen along Highway 93 near Coyote Springs and along State Route 
168 to Moapa. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Highway 93 near Coyote Springs, Sr 168 Mile Marker 21, and Moapa 
  Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3710 11499 3677 11453 3633 11490 3633 11518
      3668 11548

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
891 
WGUS75 KVEF 020508
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1008 PM PDT Fri Sep 1 2023

NVC003-017-020518-
/O.EXP.KVEF.FF.W.0121.000000T0000Z-230902T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Lincoln NV-
1008 PM PDT Fri Sep 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM PDT THIS EVENING FOR 
SOUTH CENTRAL LINCOLN AND NORTH CENTRAL CLARK COUNTIES...

Flood waters have receded receded from heavy rainfall earlier this 
evening that occurred near Highway 95 and Coyote Springs and State 
Route 168 to Moapa. Flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

LAT...LON 3710 11499 3677 11453 3633 11490 3633 11518
      3668 11548

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:24 PM PDT, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 1, 2:24 PM PDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
224 PM PDT Fri Sep 1 2023

.SYNOPSIS...Thunderstorm activity will impact much of the forecast
area today and tomorrow as a plume of monsoonal moisture streams in
from the south. Heavy rainfall and flash flooding are the main
concerns. At the same time, strong southerly winds will affect parts
of eastern California and the southern Great Basin.
&&

.SHORT TERM...Through Sunday Night

Thunderstorm activity is expected to continue through tonight,
with another round tomorrow morning. The main concern with these
storms is heavy rainfall and flash flooding. This morning's Las
Vegas sounding showed a PWAT value of 1.42 inches. Atmospheric
moisture should remain in place through Saturday, then start to
shift north on Sunday night as the trough lifts inland and to the
northeast, taking the moisture with it. Wetter lower levels and
lower thunderstorm bases today and tomorrow should make strong
outflow winds less of a threat compared to Thursday's storms, but
still cannot be ruled out with some of the stronger storms. The
greatest potential for strong outflows this afternoon is in San
Bernardino County, where DCAPE values upwards of 1000 J/kg are
present. The areas of greatest thunderstorm activity includes
Lincoln, Clark, southern Nye, Mohave, and eastern San Bernardino
Counties. A Flood Watch is in place for those areas. The addition
of Morongo Valley to Flood Watch was made with this forecast
package. Additional isolated to scattered thunderstorm may also
develop on Sunday, mainly in Lincoln County and along higher
elevations of northern Mohave County and Clark County.

Another challenge in the short term is winds. A tightening pressure
gradient and development of a low level jet will result in a notable
increase in winds this afternoon over Inyo, Nye and Esmeralda
counties. Peak gusts between 45 and 50 mph warranted a Wind Advisory
in those counties for this afternoon and evening. Winds decrease but
remain gusty on Saturday and Sunday as the trough moves inland.

.LONG TERM...Monday through Friday

Zonal flow turns to the southwest as high pressure builds over the
south central United States. Rising heights and dry southwesterly
flow should end any precipitation chances through the end of the
workweek. Temperatures gradually rise through Friday but remain
below normal for this time of year.
&&

.AVIATION...For Harry Reid...A period of active weather is likely
through Saturday.  Gusty southerly winds to 30kts, along with
thunderstorm activity in the vicinity of the terminal, are possible
later this afternoon and early evening.  Model guidance shows a
period of calmer conditions mid-to-late evening, followed by gusty
southeast winds from distant thunderstorms affecting the field after
06Z.  Conditions improve some by day-break, but additional
thunderstorms with gusty winds are likely tomorrow afternoon and
evening, and direct impacts on the field will be possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Active weather is expected across much of the region
through at least Saturday.  Through this afternoon and early
evening, most of the convection is expected across northwest Arizona
and the Colorado River Valley.  There is the potential for gusty
outflow winds to affect the Las Vegas Valley TAF sites after 06Z.
Additional thunderstorms are likely across the eastern two-thirds of
the region on Friday, any of which will be capable of producing
gusty winds, heavy rainfall with reduced visibilities, and locally
moderate to severe turbulence.  Away from convective activity, gusty
south to southwest surface winds are forecast area-wide through
Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Meltzer
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 1, 4:34 PM PDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
434 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Flash Flood      1 NNW Railroad Pass     35.99N 114.92W
09/01/2023                   Clark              NV   Emergency Mngr

            Emergency manager reports mud and debris
            across Dawson Ave.

0842 AM     Flash Flood      4 NW Sam Boyd Stadium   36.12N 115.07W
09/01/2023                   Clark              NV   Dept of Highways

            Flooding on ramp from Flamingo to I-515
            northbound. All lanes closed.

0906 AM     Flash Flood      2 NE North Las Vegas    36.22N 115.09W
09/01/2023                   Clark              NV   Dept of Highways

            Road closed due to flooding in all
            directions at E. Cheyenne Ave. LV Blvd N.

0545 AM     Flash Flood      14 E Hualapai Peak      35.11N 113.67W
09/01/2023                   Mohave             AZ   Dept of Highways

            Hackberry Road closed from US93 to Austin
            Peak due to flooding.

0845 AM     Flash Flood      3 N Wikieup             34.74N 113.62W
09/01/2023                   Mohave             AZ   Dept of Highways

            Pump Station Road closed from US93 to Back
            Road due to flooding.

0855 AM     Flash Flood      10 N Wikieup            34.85N 113.64W
09/01/2023                   Mohave             AZ   Dept of Highways

            Huffritter Road closed from US93 to Back
            Road due to flooding.

0855 AM     Flash Flood      15 N Wikieup            34.91N 113.57W
09/01/2023                   Mohave             AZ   Dept of Highways

            Bogels Ranch Road closed from Back Road to
            Upper Trout Creek due to flooding.

&&

SC
Local storm report, Sep 1, 5:07 PM PDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
507 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     1 NE Downtown Las Vegas 36.18N 115.14W
08/31/2023                   Clark              NV   Public

            Snapped tree at the Neon Museum near North
            Las Vegas Boulevard and McWilliams Avenue.

0855 AM     Flash Flood      5 SSE Wikieup           34.64N 113.57W
09/01/2023                   Mohave             AZ   Public

            Banagas Road is closed from Highway 93 to
            Back Road due to weather.

1130 AM     Flash Flood      12 W Valley of Fire Sta 36.46N 114.73W
09/01/2023                   Clark              NV   Park/Forest Srvc

            Valley of Fire State Park experienced
            flooding on the west side of the park via
            Valley of Fire Highway. Road is unpassable.

1148 AM     Non-Tstm Wnd Dmg Independence            36.80N 118.20W
09/01/2023                   Inyo               CA   Law Enforcement

            Tree fell on vehicle at Highway 395 and E.
            Pavilion Street.

0310 PM     Flash Flood      1 ESE Rice              34.08N 114.83W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reported a flash flood along State Route
            62. Vehicle will not accelerate due to water
            in the undercarriage.

&&

VARIAN
Local storm report, Sep 1, 5:23 PM PDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
523 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Flash Flood      9 NNW Vidal Junction    34.30N 114.65W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reports roadway flooding. An update at
            1622 included vehicles stuck on the roadway
            between mile marker 10 and Vidal Junction.

0327 PM     Flash Flood      12 ESE Wonder Valley    34.11N 115.68W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reported heavy rain and flooding in the
            roadway at State Route 62 and Ironage Road.

0346 PM     Flash Flood      2 S North Las Vegas     36.17N 115.12W
09/01/2023                   Clark              NV   Emergency Mngr

            Flooding at Eastern and Bonanza.

0347 PM     Non-Tstm Wnd Dmg 12 SSE Big Pine         37.00N 118.23W
09/01/2023                   Inyo               CA   Law Enforcement

            CHP reported a visual of sparks coming from
            powerlines then smoke and flames starting in
            the brush near Highway 395 and Aberdeen
            Station.

0350 PM     Flash Flood      Enterprise              36.02N 115.24W
09/01/2023                   Clark              NV   Public

            Webcam showed flooding over the roadway at
            Blue Diamond and Rainbow.

&&

VARIAN
Local storm report, Sep 1, 5:35 PM PDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
535 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Dmg     1 NNW Mountains Edge    36.01N 115.29W
09/01/2023                   Clark              NV   NWS Employee

            Large tree down in Mountains Edge near Gomer
            and El Capitan.

0405 PM     Flash Flood      24 S Shoshone           35.62N 116.28W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reports 5 vehicles stuck between 2 wash
            out spots on State Route 127. Whole road is
            washing out. Roadway is caving in.

0406 PM     Flash Flood      19 S Shoshone           35.70N 116.25W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reports flooding over Dumont Dunes Road.

0412 PM     Flash Flood      10 NNW Vidal Junction   34.31N 114.65W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reports vehicles stuck between closure
            and Vidal Road. Roadway wash out in the
            area.

0413 PM     Flash Flood      2 SSW Wonder Valley     34.12N 115.89W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reports flooding and debris in the
            roadway at State Route 62 at mile marker 43.

0437 PM     Flash Flood      2 NNW Mountains Edge    36.03N 115.30W
09/01/2023                   Clark              NV   Public

            Flooding along the roadway at Fort Apache
            and Ford.

0451 PM     Flash Flood      8 E Rice                34.10N 114.72W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reports roadway flooding at State Route
            62 and Midland.

0457 PM     Flash Flood      Barstow                 34.89N 117.02W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reports standing water flooding on
            Mountain View Street. Mud is across the
            roadway from previous flowing water. Roadway
            needs to be plowed.

0509 PM     Tstm Wnd Gst     4 S Nipton              35.41N 115.26W
09/01/2023  M59 MPH          San Bernardino     CA   Mesonet

            Union Pacific sensor in Moore measured a
            thunderstorm related wind gust of 59 mph.

0514 PM     Flash Flood      6 NE Amboy              34.62N 115.66W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reported a vehicle stuck in flood waters
            on Kelbaker Road.

&&

VARIAN
Local storm report, Sep 1, 6:47 PM PDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
647 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Flash Flood      Overton                 36.54N 114.44W
09/01/2023                   Clark              NV   Dept of Highways

            Nevada Department of Highways reported a
            road closure on South Moapa Valley Boulevard
            in both directions near Lewis Avenue due to
            flooding.

0509 PM     Flash Flood      22 S Shoshone           35.65N 116.30W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reported State Route 127 is closed at
            Silver Lane due to flooding.

0535 PM     Flash Flood      15 NW Needles           34.97N 114.83W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reported roadway flooding along Highway
            95 at mile marker 66.

0606 PM     Flash Flood      21 E Shoshone           35.97N 115.90W
09/01/2023                   Inyo               CA   Law Enforcement

            CHP reported rain and flooding at Tecopa at
            Old Spanish Trail Highway and Carpenter
            Road.

0618 PM     Flash Flood      1 WNW Vidal Junction    34.19N 114.60W
09/01/2023                   San Bernardino     CA   Law Enforcement

            CHP reported a vehicle stuck in flood waters
            on Highway 95 at mile marker 59.

0620 PM     Flash Flood      2 ESE Summerlin         36.14N 115.30W
09/01/2023                   Clark              NV   NWS Employee

            6 inches to a foot of flowing water over the
            roadway at Fort Apache and Sahara.

&&

VARIAN
Local storm report, Sep 1, 7:09 PM PDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
709 PM PDT Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Flash Flood      10 SSE Wikieup          34.57N 113.58W
09/01/2023                   Mohave             AZ   County Official

            Signal Road is closed from Highway 93 to
            Alamo Road due to flooding.

0642 PM     Flash Flood      3 W Mountain Springs    36.02N 115.57W
09/01/2023                   Clark              NV   Broadcast Media

            Highway 160 between Las Vegas and Pahrump is
            flooded with mud over the roadway.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:11 PM PDTSevere Thunderstorm WarningVEFClark34 min
Sep 1, 5:37 PM PDTFlash Flood Warning Considerable damage threatVEFClark8 hr
Sep 1, 5:51 PM PDTFlash Flood Warning Considerable damage threatVEFClark69 min
Sep 1, 6:38 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Nye7 hr
Sep 2, 11:29 AM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 2, 1:26 PM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 2, 1:57 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Sep 2, 2:31 PM PDTSevere Thunderstorm WarningVEFClark59 min
Sep 2, 3:57 PM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr
Sep 2, 4:47 PM PDTFlash Flood Warning Considerable damage threatVEFClark4 hr

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.